Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 149, NWS Dodge City, KS

June 23, 1997Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 1997, 8:28 PM CDT for Morton County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 1997, 8:28 PM CDT (01:28 UTC)
Expired
Jun 23, 1997, 9:30 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Morton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:53 PM CDTHail 0.75Richfield, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 240128 RRA
SVRDDC
KSC129-240230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM CDT MON JUN 23 1997

* SEVERE THUNDERSTORM WARNING FOR
  MORTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 930 PM CDT
 
* SOME LOCATIONS AFFECTED
  ELKHART                    BY 855 PM CDT
  RICHFIELD                  BY 920 PM CDT

* AT 824 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES WEST OF ELKHART MOVING EAST AT 10 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDO~WS.

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:03 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 23, 4:03 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT MON JUN 23 1997

CENTER OF TROPICAL CIRCULATION CURRENTLY NEAR GCK AND CONTINUES TO
SHEAR APART AS IT ENCOUNTERS CONFLUENT FLOW ALOFT.  WIDESPREAD LOW
CLOUDS AND LIGHT SHOWERS OVER FA WITH ISOLD THUNDERSTORMS DEVELOPING
WHERE BREAKS IN SC HAVE OPENED.  SYSTEM MOVING SLOWLY ENOUGH TO REQUIRE
AN EVENING PERIOD IN ZONES FOR SHRA IN EASTERN 2/3 CWA.  GOOD
SUBSIDENCE WILL LATER TONIGHT AS WHATS LEFT OF LOW GETS PULLED INTO THE
WESTERLIES.  PLENTY OF LOW LEVEL MOISTURE WILL REMAIN OVER KANSAS
THROUGH TUESDAY WHICH SHOULD SET THE STAGE FOR ACTIVE LATER PERIODS.

PREFERED AN ETA/AVN SOLUTION AGAIN AS NGM CONTINUES WITH ITS WARM AND
DRY BIAS.  ON TUESDAY...ETA WAS ONLY MODEL TO KEY IN ON VORT SPINNING
NEAR BAJA AREA AND PHASE IT WITH MAIN JET ENERGY IN NORTHERN ROCKIES.
ALTHOUGH THE ETA PROBABLY IS OVERDOING THIS WAVE...IT SUGGESTS AN UPPER
LEVEL TRIGGER MAY REALLY GET THINGS GOING BY LATE AFTERNOON.  WITH
AMPLE LOW LEVEL MOISTURE LEFT OVER FROM TROPICAL SYSTEM...APPROACHING
COLD FRONT AND RATHER POTENT NORTHERN PLAINS SHORTWAVE...POTENTIAL FOR
A SIGNIFICANT OUTBREAK OF SEVERE WEATHER OVER WESTERN KANSAS EXISTS
TUESDAY AFTERNOON INTO NIGHT.  THERMAL TROUGH SETS UP IN EASTERN
COLORADO NEAR KS BORDER TUE AFTERNOON WITH A DRYLINE LIKELY TO DEVELOP
IN EHA AREA SHORTLY AFTER NOON.  EXPECT SCATTERED THUNDERSTORMS WILL
DEVELOP IN WESTERN COUNTIES BY MID AFTERNOON TUE AND TRANSLATE EASTWARD
AND INCREASE IN AREAL COVERAGE.  SEVERAL FACTORS SUPPORT THE POTENTIAL
FOR WIDESPREAD SEVERE WEATHER AND FLOODING RAINS OVER MUCH OF THE FA.
ETA GRIDDS PROGGED MOISTURE CONVERGENCE AND THETA-E RICH AIR MAXIMIZED
FROM DDC-HYS EASTWARD BY EVENING.  H8 DEWPOINTS ABOVE 15 C POINT TO THE
THREAT OF A HEAVY RAIN EVENT TUESDAY NIGHT OVER THE EASTERN COUNTIES AS
THE FRONT SAGS SLOWLY THROUGH FA.   ETA ALSO HAS A 45 KT H8 JET FEEDING
INTO FRONT BY MIDNIGHT.  H7 TROUGH PASSES TO OUR EAST BY WEDNESDAY
MORNING SO MAINLY SHOWERS EXPECTED FOR THE MORNING HOURS.

ON WEDNESDAY...COOLER AIRMASS SLIDES INTO FA WITH SOME CLEARING OF SKIES
BY AFTERNOON.  UPSLOPE NORTHEAST FLOW MAY FIRE SOME THUNDERSTORMS ALONG
EASTERN COLORADO PLAINS WHICH MAY WORK INTO WESTERN COUNTIES LATE.

.DDC...NONE

DDC UB 066/086 061/081 058 09335
GCK UB 066/087 060/080 057 09335
EHA UB 063/093 059/082 057 09134
LBL UB 066/089 062/080 059 09335
HYS UB 067/087 059/079 056 0933B5
P28 UB 070/092 066/085 063 09535

STOUT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:37 PM CDTSevere Thunderstorm WarningDDCGray58 min
Jun 23, 8:55 PM CDTSevere Thunderstorm WarningDDCStanton50 min
Jun 24, 5:17 PM CDTSevere Thunderstorm WarningDDCStanton28 min
Jun 24, 5:48 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton62 min
Jun 24, 5:55 PM CDTTornado WarningDDCStanton35 min
Jun 24, 6:04 PM CDTSevere Thunderstorm WarningDDCStevens31 min
Jun 24, 6:18 PM CDTSevere Thunderstorm WarningDDCHamilton62 min
Jun 24, 6:35 PM CDTSevere Thunderstorm WarningDDCStevens50 min
Jun 24, 6:42 PM CDTSevere Thunderstorm WarningDDCTrego48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.